Alert archive / Virginia / Frost Advisories in 2011

Frost Advisory 2, NWS Morristown, TN

April 5, 20117 counties in Virginia; 6 counties in Tennessee

NWS Morristown, TN issued this frost advisory at Apr 5, 2011, 4:04 AM EDT for 7 counties in Virginia; 6 counties in Tennessee. It took effect at Apr 6, 2011, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2011, 4:04 AM EDT (08:04 UTC)
In effect from
Apr 6, 2011, 3:00 AM EDT
Expired
Apr 6, 2011, 8:00 AM EDT
In force
5 hr
Issued by
NWS Morristown, TN

Counties Carter County, TN, Greene County, TN, Hancock County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2364 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WWUS74 KMRX 050804
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 AM EDT TUE APR 5 2011

...AREAS OF FROST EXPECTED LATE TONIGHT FOR SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE...

.CLEARING SKIES AND DECREASING WINDS WILL SET THE STAGE FOR SOME
COOL TEMPERATURES TONIGHT...WITH LOWS DROPPING INTO THE LOWER 30S
ACROSS MUCH OF SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. 

AREAS OF FROST ARE LIKELY TO DEVELOP BETWEEN 3 AM TO 8 AM EDT...
AND COULD DAMAGE ANY TENDER OUTDOOR VEGETATION...SUCH AS FLOWERS OR
PLANTS.


TNZ015>017-042-044-046-VAZ001-002-005-006-008-051900-
/O.NEW.KMRX.FR.Y.0002.110406T0700Z-110406T1200Z/
HANCOCK-HAWKINS-SULLIVAN-NORTHWEST GREENE-WASHINGTON TN-
NORTHWEST CARTER-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
GREENEVILLE...JOHNSON CITY...ELIZABETHTON...JONESVILLE...WISE...
NORTON...GATE CITY...LEBANON...ABINGDON
404 AM EDT TUE APR 5 2011

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT WEDNESDAY
FOR MOST OF SOUTHWESTERN VIRGINIA...AND MUCH OF NORTHEAST
TENNESSEE.  

* TEMPERATURE: TEMPERATURES WILL FALL TO LOWER 30S BEFORE DAYBREAK
  WEDNESDAY...AS SKIES CLEAR AND WINDS BECOME LIGHT AND VARIABLE.  

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED OR OCCURRING. THOSE
WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO
HARVEST OR PROTECT TENDER VEGETATION. 

&&

$$

TG
2 follow-up statements
601 
WWUS74 KMRX 051820
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT TUE APR 5 2011

...AREAS OF FROST EXPECTED LATE TONIGHT FOR SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE...

.CLEARING SKIES AND DECREASING WINDS WILL SET THE STAGE FOR SOME
COOL TEMPERATURES TONIGHT...WITH LOWS DROPPING INTO THE LOWER 30S
ACROSS MUCH OF SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE.

AREAS OF FROST ARE LIKELY TO DEVELOP BETWEEN 3 AM TO 8 AM EDT...
AND COULD DAMAGE ANY TENDER OUTDOOR VEGETATION...SUCH AS FLOWERS
OR PLANTS.

TNZ015>017-042-044-046-VAZ001-002-005-006-008-060230-
/O.CON.KMRX.FR.Y.0002.110406T0700Z-110406T1200Z/
HANCOCK-HAWKINS-SULLIVAN-NORTHWEST GREENE-WASHINGTON TN-
NORTHWEST CARTER-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
GREENEVILLE...JOHNSON CITY...ELIZABETHTON...JONESVILLE...WISE...
NORTON...GATE CITY...LEBANON...ABINGDON
220 PM EDT TUE APR 5 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
WEDNESDAY. 

* TEMPERATURE: TEMPERATURES WILL FALL TO LOWER 30S BEFORE 
  DAYBREAK WEDNESDAY...AS SKIES CLEAR AND WINDS BECOME LIGHT AND 
  VARIABLE. 

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED OR OCCURRING. THOSE
WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO
HARVEST OR PROTECT TENDER VEGETATION.

&&

$$
441 
WWUS74 KMRX 060342
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 PM EDT TUE APR 5 2011

...AREAS OF FROST EXPECTED LATE TONIGHT FOR SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE...

.CLEARING SKIES AND DECREASING WINDS WILL SET THE STAGE FOR SOME
COOL TEMPERATURES TONIGHT...WITH LOWS DROPPING INTO THE LOWER 30S
ACROSS MUCH OF SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE.

AREAS OF FROST ARE LIKELY TO DEVELOP BETWEEN 3 AM TO 8 AM EDT...
AND COULD DAMAGE ANY TENDER OUTDOOR VEGETATION...SUCH AS FLOWERS
OR PLANTS.

TNZ015>017-042-044-046-VAZ001-002-005-006-008-061145-
/O.CON.KMRX.FR.Y.0002.110406T0700Z-110406T1200Z/
HANCOCK-HAWKINS-SULLIVAN-NORTHWEST GREENE-WASHINGTON TN-
NORTHWEST CARTER-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
GREENEVILLE...JOHNSON CITY...ELIZABETHTON...JONESVILLE...WISE...
NORTON...GATE CITY...LEBANON...ABINGDON
1142 PM EDT TUE APR 5 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
WEDNESDAY. 

* TEMPERATURE: TEMPERATURES WILL FALL TO LOWER 30S BEFORE 
  DAYBREAK WEDNESDAY...AS SKIES CLEAR AND WINDS BECOME LIGHT AND 
  VARIABLE. 

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED OR OCCURRING. THOSE
WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO
HARVEST OR PROTECT TENDER VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this frost advisory went out at Apr 5, 3:52 AM EDT, 12 minutes earlier.

Area forecast discussion, Apr 5, 3:52 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EDT TUE APR 5 2011

.SHORT TERM...(TODAY AND TONIGHT)...COLD FRONT LOCATED ROUGHLY
ALONG A MURPHY NC (RHP) TO GREENEVILLE TN (GCY) TO JUST EAST OF
LONESOME PINE VA (LNP) AT 0730Z. SHOWERS CONTINUE ALONG AND EAST OF
THE FRONT. KEPT POPS A BIT ABOVE MOS NUMBERS FOR TWO REASONS...1)
TO MESH BETTER WITH NEIGHBORING NWS GRIDS FOR EARLY TODAY...AND 2)
EXPECT SPOTTY TO SCATTERED SHOWERS TO DEVELOP AHEAD OF THE 700 TO
500 MB TROUGH AXIS THIS MORNING. 850 MB TEMPS AND SURFACE TEMPS
FALLING BEHIND THE FRONT...BUT BOUNDARY LAYER AND PARTIAL
THICKNESSES MUCH TOO WARM FOR ANY SNOW SHOWERS. MOS HIGHS CLOSE AND
GENERALLY FOLLOWED.

CLEARING SKIES TONIGHT...BUT LINGERING LOW LEVEL (850 MB) RH COULD
KEEP A FEW CLOUDS AROUND NE TN AND SW VA AREAS. OTHERWISE...WINDS
DROP OFF AND MOS LOWS ARE COOL ENOUGH FOR AREAS OF FROST TO DEVELOP
BEFORE DAYBREAK WEDNESDAY. SMOKY MTNS AND NRN MTNS OF EAST TN WILL
DROP BELOW 3O DEGREES...BUT OUR FROST/FREEZE PROGRAM HAS NOT YET
STARTED IN THOSE AREAS. THUS...OPTED TO ISSUE A FROST ADVISORY FOR
TONIGHT FOR SW VA COUNTIES AND MUCH OF NE TN. MOS MINS HAVE COME UP
A GOOD BIT FOR SW NC...SO DID NOT INCLUDE THAT AREA IN MY FROST
ADVISORY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...QUITE RAPID WARM-UP
IN STORE ON WEDNESDAY AS UPPER TROUGH PULLS OUT AND UPPER RIDGE
BUILDS INTO THE SOUTHERN APPALACHIAN REGION WITH SIGNIFICANT HEIGHT
RISES AS THIS PROCESS UNFOLDS. KEPT SLIGHT CHANCE TO LOW CHANCE POPS
IN FORECAST THROUGH THE WEEKEND AS A SERIES OF WEAK DISTURBANCES
TRANSLATES THROUGH THE AREA. NEXT SIGNIFICANT SYSTEM POISED TO
APPROACH THE REGION EARLY NEXT WEEK...BUT MAJOR TIMING DIFFERENCE
BETWEEN ECMWF AND GFS MODELS PRECLUDE PINPOINTING EXACT TIMING AT
THIS POINT. FOR TEMPS...GENERALLY DID NOT DEVIATE SIGNIFICANTLY FROM
MAV/MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             61  35  70  43  76 /  10   0   0  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  35  69  44  73 /  20   0   0   0  10
OAK RIDGE, TN                       57  34  69  42  73 /  20   0   0  10  10
TRI CITIES AIRPORT, TN              52  30  68  38  74 /  30   0   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FROST ADVISORY FROM 3 AM TO 8 AM EDT WEDNESDAY FOR THE FOLLOWING
     ZONES: HANCOCK...HAWKINS...NORTHWEST CARTER...NORTHWEST
     GREENE...SULLIVAN...WASHINGTON TN.

VA...FROST ADVISORY FROM 3 AM TO 8 AM EDT WEDNESDAY FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TG/LCM
Hazardous weather outlook, Apr 4, 5:07 AM EDT, 22 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EDT MON APR 4 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
507 AM EDT MON APR 4 2011 /407 AM CDT MON APR 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOUTH OR SOUTHWEST WINDS OF 20 TO 40 MPH CAN BE EXPECTED TODAY INTO
THIS EVENING...AHEAD OF A STRONG COLD FRONT. WIND GUSTS OF 45 TO 65
MPH COULD OCCUR AT TIMES...MAINLY AT AND ABOVE ELEVATIONS OF 3000
FEET.

A LINE OF THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE MISSISSIPPI
RIVER VALLEY...AHEAD OF A STRONG COLD FRONT. THESE STORMS WILL MOVE
EAST ACROSS TENNESSEE...KENTUCKY AND THE GULF COAST STATES...
REACHING THE CUMBERLAND PLATEAU AREAS BY LATE AFTERNOON OR EARLY
EVENING. STRONG TO SEVERE STORMS SHOULD THEN CONTINUE EASTWARD
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS DURING THE
EVENING HOURS...AND POSSIBLY JUST BEYOND MIDNIGHT TONIGHT.

DUE TO THE VERY STRONG WINDS AND COLD AIR ALOFT...DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE A CONCERN...MAINLY ACROSS
THE CUMBERLAND PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.
SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL IN EXCESS OF
TWO INCHES...WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.

THIS INFORMATION CAN ALSO BE FOUND IN OUR LATEST SPECIAL WEATHER
STATEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CLEAR SKIES TUESDAY EVENING AND LIGHT WINDS IN A COLD AIR MASS WILL
ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S TO MID 30S ACROSS
SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST NORTH
CAROLINA. WIDESPREAD FROST IS LIKELY WHICH WILL LIKELY DAMAGE GROWING
VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FROM LATE TODAY THROUGH THE
EVENING HOURS.

TG/TD

In the hours before

Local storm report, Apr 4, 10:55 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 PM EDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     4 NE SHOOTING CREEK     35.07N 83.60W
04/04/2011                   CLAY               NC   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ALONG HIGHWAY 64 EAST

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:00 AM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more4 hr
Apr 4, 8:17 PM EDTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more118 min
Apr 5, 11:42 AM EDTRiver Flood WarningMRXCocke6 hr

Nearby

Frost Advisories in Virginia, 2011Frost Advisories in Tennessee, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.